Some side effects of chemotherapy aren’t textbook. It’s well-known that I have a rare diagnosis with a rare recurrence, so why shouldn’t I have rare side effects? Bring ’em on.
As I am beginning to experience a handful of side effects in this season of treatment, I am reminded of the initial meeting we had with my General Oncologist. We learned that patients can go through a gamut of side effects (duh), but that there are only a handful of rare ones that could plague me during treatment. One of these mentioned was drippy eyes. My doctor shared that because of the drugs being administered, sometimes patients will look as though they are crying, and will consistently dab at their eyes with tissue. I find it weird to remember such a small detail in the midst of such a large conversation, but clearly God was preparing me for what was to come. Like other patients, the specific chemo drug that I am now receiving is tricking my tear ducts into over producing tears. Therefore, it appears that I am an emotional wreck at all times of the day. Yes, I may be tipping the levels into menopause because of my surgeries and radiation, but I assure you, I am emotionally stable…or so I think.
This particular side effect is quite the annoyance. My eyes leak. They drip. They pour out tears. And if I don’t catch them before they take the plunge onto my cheeks, putting on makeup in the morning is quite the joke. “Crying” all day does offer humor, though. For instance, being the procrastinator that I sometimes can be, I waited until the day before Valentines to get Matt a few cards. Tissues in hand, I walked into Hallmark. It became abundantly obvious that I was not the only procrastinator for this holiday as swarms of people flooded the aisles. Great. I could only imagine what was to come. As I politely shoved my way through to the section I needed to peruse, my anxieties began to creep up. After all, there I was, sniffling from allergies and dabbing away at the tears that continued to pour from my eyes. While I can admit, Hallmark does have some touching cards, I am not one to publicly weep over them. Needless to say, I was embarrassed. The girl who was crying over Hallmark cards; I’m sure I was the topic of many dinner conversations. And sadly, that’s not the end of it. As I was taking multitasking to another level by wiping my tears, sniffling, and reading sentimental words, the anxieties sent me into a full-blown hot flash. Oh yes, friends. Crying, sniffling, and sweating. I began to curse my fellow procrastinators in my head. I was flustered, embarrassed, and wanted to leave immediately. By a supernatural miracle, I found cards I liked, and soon was able to depart from the Hallmark Hell. Looking back, this is quite hilarious. Go ahead, picture it in your head. I invite you to laugh.
As if having to dry my eyes at every waking moment isn’t enough, my skin has turned on me, as well. For whatever reason, it would rather fall off. Apparently, I am no longer fun to be attached to. Welcome, Hand and Foot Syndrome. It’s a real thing, folks. And, according to my nurses and doctors, the fact that I am plagued with it is……Rare. Apparently, they have never seen a patient undergoing my treatment regimen experience this syndrome as a side effect. There’s a first for everything, I suppose! I get to be lucky number one. Oh joy. So that I don’t have to go into the scientific depths of explanation, feel free to read the details about Hand and Foot Syndrome HERE. Essentially, the chemo drugs are leaking out of my capillaries and burning the surrounding tissues. The surrounding tissues happen to be my hands and feet. It is the most painful side effect I have ever experienced. Prescription pain medicine doesn’t put a dent in the misery.
A couple of days after each chemotherapy session, the cycle begins again. My hands (tops, palms, and fingers) and soles of my feet become swollen, tight, and dramatically red (sometimes even purple). It feels as though I placed these limbs over a scorching hot fire and waited. Walking becomes difficult and painful. Gripping anything is a task. And for as long as they are affected, daily routines are put on hold. My heels brushing the sheets in our bed even causes discomfort. Bending my knuckles, picking up anything, wearing shoes, and even washing my face is a painful chore. I must keep my hands and feet moisturized with a heavy cream and topical steroid 24/7. About two weeks later, the swelling, tightness, and redness eases and then blisters form. Which, in turn, leads to the skin coming off. Therefore, as gross as it is, I have been peeling skin off my hands for a while now. The other day, I made the mistake of removing a giant blister off my heel. With chemo brain fogging my thought process, I didn’t think about how it would feel to walk on raw skin. Needless to say, I soon found out. And I still walk with a slight limp in my step trying to avoid pressure on my sensitive and raw left heel.
Usually I can feel when the chemo has made its full course through my body and is near the end of its damaging rampage. Chemotherapy takes months to fully be out of your body, but the “hard part” wears off a little by the third week. Just in time to get another dose! Of course. So, today my tears aren’t as overwhelming, and my HFS has eased. The peeling continues, but the skin has already died, so it’s not painful to remove it from my hands. My nauseous feeling has dissipated and I can lead a fairly “normal” life four to seven days before my next treatment.
The sloughing off of my old skin is similar to the birth of a new day and a new future. My old skin cells are being wiped away, and my new cells are forming. My old body is being pushed aside, and my future is being born. No more cancer. No more pain. Only a healthy new day. A healthy new life. Sometimes God won’t bring new into your life, until you remove the old crap. He won’t place new on top of old either, and therefore the old must be wiped away completely. My skin was the old crap. And through this journey, I am becoming more and more ready for what God wants to bless me with in the future. I commit to believing in favor. I believe that I will be healed. As it says in Colossians, I am removing my old garment and awaiting my new wardrobe. I am throwing away my sick body, in preparations for my healthy one. Yet, I must be in this storm to fully be refined. Believe me, I wish we didn’t have to suffer trials and tribulations to get to the good stuff. But through these trials, I am thankful for the refining work He is doing in me and through me. Today is a new day. I choose to move forward in power. So, be gone old skin… I’ve got better things coming!
Isaiah 61:1-7 (The Message)
“The Spirit of God, The Master, is on me because God anointed me. He sent me to preach good news to the poor, heal the heartbroken, announce freedom to all captives, pardon all prisoners. God sent me to announce the year of his grace—a celebration of God’s destruction of our enemies—and to comfort all who mourn, to care for the needs of all who mourn in Zion, give them bouquets of roses instead of ashes, messages of joy instead of news of doom, a praising heart instead of a languid spirit. Rename them “Oaks of Righteousness” planted by God to display his glory. They’ll rebuild the old ruins, raise a new city out of the wreckage. They’ll start over on the ruined cities, take the rubble left behind and make it new. You’ll hire outsiders to herd your flocks and foreigners to work your fields. But you’ll have the title “Priests of God,” honored as ministers of our God. You’ll feast on the bounty of nations, you’ll bask in their glory. Because you got a double dose of trouble and more than your share of contempt, your inheritance in the land will be doubled and your joy go on forever.”